Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 204, NWS St. Louis, MO

September 28, 2019Lewis County, Missouri

NWS St. Louis, MO issued this river flood warning at Sep 28, 2019, 10:36 AM CDT for Lewis County, Missouri. It took effect at Sep 29, 2019, 7:51 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 10:36 AM CDT (15:36 UTC)
In effect from
Sep 29, 2019, 7:51 AM CDT
Expired
Sep 28, 2019, 8:13 PM CDT
In force
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Lewis County, MO

The radar

The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fabius River near Ewing (EWMM7). The gauge peaked at 12.62 ft at Sep 29, 2019, 2:00 PM CDT.

actionminormoderate5101509/2809/2909/30
Action stage
9.5 ft
Minor stage
12 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05498150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Sep 28, 7:04 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Sep 28, 7:04 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
704 AM CDT Sat Sep 28 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 257 AM CDT Sat Sep 28 2019

A cold front associated with a surface low currently over the
northern Great Lakes has pushed into northern MO and western IL,
resulting in widespread showers and thunderstorms in those areas.
With the low moving off to the NE, the front has begun to stall
thanks to southerly winds born of a tight pressure gradient
between a surface high over the SE CONUS and a secondary low over
the southern Plains.

The front will remain largely stationary through much of today
and will remain the focus of the short term forecast. Thunderstorm
activity will likely persist in the vicinity of the front for a
few more hours, with coverage diminishing as the low level jet
weakens. We'll then see a lull in storm activity this morning
until a shortwave currently over the southern Rockies swings
through the region in the early afternoon. This wave, coupled with
surface convergence along the stalled front and/or any lingering
outflows, should be enough to force some storms in northern MO and
west central IL this afternoon and into the evening. Thinking
afternoon storm coverage will be little more than isolated thanks
to a modest cap atop the front. The cap is forecast to be weaker
toward mid-MO, and with MLCAPE forecast to exceed 1000 J/kg and
deep layer shear topping out between 25 and 30 kts, there is some
chance for a few strong to possibly severe storms this afternoon.

Meanwhile, more widespread convection is expected to develop in
eastern KS, where the cap is expected to be considerably weaker.
CAMs show these storms growing upscale into an MCS as they push to
the NE, eventually reaching central MO by the late evening.
Instability is expected to diminish quite a bit by the time these
storms arrive in our CWA, but continued modest shear should help
keep storms somewhat organized as they move into the CWA,
sustaining a limited severe threat.

Where exactly the front hangs up remains a bit of a question and
introduces a bit of certainty to the forecast. Current thinking is
that it will remain across northern MO and central IL, keeping the
bulk of the storm chances north of I-70. This will also set up a
sharp temperature gradient in that area, with temps limited to
the 70s along and north of the front and pushing into the upper
80s south of the front. There is a chance the front sets up a bit
further south, which would not only focus the storms further
south, but also reduce temperatures in those areas.

BSH

.LONG TERM...  (Sunday through Friday)
Issued at 257 AM CDT Sat Sep 28 2019

The mid-Mississippi Valley will remain beneath the dual influence of
the strong upper ridge over the SE CONUS and a building trough over
the northern US Rockies through mid-week. This will lock our region
into SSW flow, which will first shunt the stalled front north of
the area on Sunday, and then reinforce the very warm moist
airmass through mid week. The best storm chances will exit the
area on Sunday afternoon along with the front, with a strong cap
helping keep us dry on Monday and Tuesday. The persistent SSW
flow will help push temperatures well above normal across the
area through Tuesday.

The upper trough will eject out of the northwest on Tuesday night
helping break the grip of the upper ridge. This should drive
another front into the region and bring storm chances back into
the area sometime on Wednesday or Thursday. Guidance is now in
better consensus showing the front pushing clear south of the
area, increasing confidence that we'll see more fall like
temperatures by the end of the week.

BSH

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 648 AM CDT Sat Sep 28 2019

The terminals will likely stay dry into the afternoon hours before
isolated-scattered storms develop to the southwest. KCOU and KUIN
have the best chance of storms late this afternoon into the early
overnight hours. Any storms that affect a terminal will be able to
produce heavy donwnpours with reduced visibility and the potential
for gusty winds. The other concern is for low stratus up at KUIN
just north of a stalled frontal boundary. Quincy is right on the
gradient but believe MVFR ceilings will be predominant through the
period, with IFR ceilings possible this morning and again late
tonight. Winds will be out of the northeast through tonight north
of the aforementioned front and light and variable for KCOU and
the metro terminals.

SPECIFICS FOR KSTL:

VFR conditions are favored through the period as better chances
for thunderstorms should remain just northwest of the terminal.
Winds are forecast to be out of the south predominantly this
morning before becoming light/variable in close proximity to a
stalled frontal boundary.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 28, 3:37 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
337 AM CDT Sat Sep 28 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
337 AM CDT Sat Sep 28 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Ongoing storms will end this morning before isolated thunderstorms
develop this afternoon across much of the region. Storms are
expected to become more widespread this evening toward central
Missouri, where there is a marginal risk for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance of thunderstorms Tuesday night through
Thursday across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
toward central Missouri.

BSH

In the hours before

Local storm report, Sep 28, 4:50 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     4 ENE PALMYRA           39.81N 91.46W
09/27/2019                   MARION             MO   911 CALL CENTER

            TREE DOWN OVER HIGHWAY 168 NORTH OF
            HANNIBAL. TIME ESTIMATED FROM RADAR.

&&

JPG
Local storm report, Sep 28, 9:41 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
941 AM CDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             LA BELLE                40.12N 91.91W
09/27/2019  E1.00 INCH       LEWIS              MO   PUBLIC

            QUARTER-SIZED HAIL REPORTED IN LA BELLE.

&&

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:00 PM CDTTornado WarningLSXKnox, Lewis45 min
Sep 27, 7:06 PM CDTSevere Thunderstorm WarningLSXKnox39 min
Sep 27, 7:34 PM CDTTornado WarningLSXKnox, Lewis41 min
Sep 27, 8:14 PM CDTSevere Thunderstorm WarningLSXKnox46 min
Sep 27, 8:51 PM CDTSevere Thunderstorm WarningLSXLewis54 min
Sep 27, 8:59 PM CDTFlash Flood WarningLSXKnox, Lewis8 hr
Sep 27, 10:14 PM CDTSevere Thunderstorm WarningLSXMarion46 min
Sep 28, 3:06 AM CDTRiver Flood WarningLSXLewis40 days
Sep 28, 10:36 AM CDTRiver Flood WarningLSXLewis3 days
Sep 28, 11:06 AM CDTRiver Flood WarningLSXMarion36 days
Sep 28, 11:06 AM CDTRiver Flood WarningLSXRalls38 days
Sep 27, 8:07 PM CDTTornado WarningLSXAdams53 min
Sep 28, 1:19 AM CDTSpecial Weather StatementLSXBrown41 min

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.